My lab work came back with elevated liver enzymes:
AST = 52
I had been taking tylenol on a daily basis for back pain but never more than the recommended dosage. I also socially drink, 1-2x a week. Could this have any affect on the lab results? My Dr. has scheduled another test but wants to wait 4 weeks. I am so afraid I have something serious like liver cancer or something.
Your liver enzymes seem to be elevated. Normal values for SGOT is 0-35, SGPT is 4-36, ALP is 30-120, Bilirubin is 0.3-1.0, Gamma Glutamyl Ttansferase (GGT) is 8-38. They can be elevated due to alcohol consumption and due to Tylenol also.
If you do not have symptoms of liver disease like jaundice, nausea, vomiting, abdominal pain and fever, I would advise you to stop alcohol and tylenol and recheck the levels after four weeks.
Thank you for your response. My other enzymes were within their limits, just AST/ALT were elevated. My blood count, glucose and electrolytes were all normal too.
I have not taken any tylenol or have had any alcohol in almost a month, not until I have my re-test which will be on 28 Jan. I am hoping it was the daily usage of tylenol that has contributed to the elevated AST/ALT.
Hepatotoxicity from paracetamol (tylenol) depends on the dosage. Acetaminophen when taken in therapeutic doses of up to 4000 mg/d demonstrated no adverse hepatic effects. In adults and adolescents, hepatotoxicity may occur following ingestion of greater than 7.5 to 10 g (ie, 24 regular-strength or 15 extra-strength caplets or tablets) over a period of 8 hours or less. However, chronic heavy alcohol abusers may be at increased risk of liver toxicity from excessive acetaminophen use.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.